1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

when they just won't eat?????

Discussion in 'Parents' started by Mini-Mimi, Nov 11, 2010.

  1. Mini-Mimi

    Mini-Mimi · Well-Known Member

    Messages:
    67
    Likes Received:
    0
    Trophy Points:
    26
    i am stressing a bit right now and would love if some of you more experienced people could help
    me out.
    as you know, Mia is 3, and loves a good tantrum when the mood takes her!
    she's in a foul mood this evening and is refusing to eat her tea, she's not long had her insulin so she really needs to eat something but the little beggar is refusing point blank to even look at any food, i know she'll eat before bed but how long can i leave her without food after having her insulin????
    thanks in advance x
     
  2. SophiaW

    SophiaW Type 1 · Well-Known Member

    Messages:
    1,015
    Likes Received:
    9
    Trophy Points:
    78
    In future, if she's often difficult about eating at a set time, you may want to keep her insulin injection for after the meal. I know it's best to do it before but little children are often unpredictable and sometimes a compromise must be made.

    I'm not sure how long she can go before her blood glucose will start to drop. Everyone is different so it's difficult to know precisely. I would guess about 20 minutes on the Novomix insulins. You may want to keep an eye on her blood glucose every so often until she has eaten and if she's still refusing to eat once her blood glucose starts to fall then she may need to take a few sips of sugary drink to keep her bloods propped up until she gets her appetite back.
     
  3. jacquiel

    jacquiel · Active Member

    Messages:
    41
    Likes Received:
    0
    Trophy Points:
    26
    i would agree not to inject until they have eaten because this thing is all too common!
    They soon learn that they might get nice sweets etc if they dont eat and go hypo because they have had their injection - sounds harsh but it is true.
    There is always the glucagon if all else fails - not nice to do, especially the first time, but it works like magic, and hopefully it wont come to that.
    xxx
     
  4. Jen&Khaleb

    Jen&Khaleb · Well-Known Member

    Messages:
    820
    Likes Received:
    5
    Trophy Points:
    38
    I'd be swapping to injecting after eating also or if your daughter has a 2 part meal like my son I'd inject after the first part (the meat and veg) because I know he'll eat the pudding.

    As for how long you have...that might depend on how high they were when they got the injection. If Khaleb was 5-6mmol and had his injection I'd want him to eat in the next half hour but if he were 8-9mmol I wouldn't be in such a hurry, but would still have him complete his meal in the hour. All kids are different and if they have been exercising insulin works faster.
     
  5. Han&Yas

    Han&Yas · Member

    Messages:
    14
    Likes Received:
    0
    Trophy Points:
    21
    Hey there,

    Aww its tricky when they start coming out with their bag of tricks :? isnt it ...
    My little one has done this to me more than once, and like the rest of the parents on here said, I also stick to injecting after food, however as his dinner takes ages to be eaten by him sometimes the diabetes nurse has asked to inject 1unit of novorapid at the beginning of the meal, and the rest of whatever insulin hes meant to have with his meal at the end of it...

    However if your child eats it up in reasonable timing, inject straight after she finishes her meal, hypos are quite difficult to treat sometimes depending on how low they are, and to the best way to avoid in regards to your case would probably be to inject straight after her meal as opposed to before as kiddies are very unpredictable, and with your DLA form get your diabetes nurse to do it for you as they know what to write in regards to medication, injecting etc , or atleast give you a hand.

    Best of Luck
     
  6. Mini-Mimi

    Mini-Mimi · Well-Known Member

    Messages:
    67
    Likes Received:
    0
    Trophy Points:
    26
    thanks for the replies, thing is she's only on 2 injections a day, 7.30 and 4.30, i've been told she HAS to have them at this time, so i give her it,then am running round bribing her to eat!
     
  7. SophiaW

    SophiaW Type 1 · Well-Known Member

    Messages:
    1,015
    Likes Received:
    9
    Trophy Points:
    78
    As soon as you feel your daughter will tolerate more injections in a day perhaps ask your consultant about going onto a basal/bolus regime. You'll have a lot more flexibility which is very helpful when children are concerned. My daughter used to be on the 2 injections per day and I found it very rigid and at times unworkable. The trade off for the flexibility though is more injecting. Jess currently has 6 injections per day but she can eat when she wants to and not rigidly set at certain times. The other alternative is a pump if you can get one.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook